Advertisement

Uniform Stability of Linear Evolution Equations with Applications to Parallel Transports

  • Tim Kirschner
Original Research

Abstract

I prove the bistability of linear evolution equations \(x'=A(t)x\) in a Banach space E, where the operator-valued function A is of the form \(A(t)=f'(t)G(t,f(t))\) for a binary operator-valued function G and a scalar function f. The constant that bounds the solutions of the equation is computed explicitly; it is independent of f, in a sense. Two geometric applications of the stability result are presented. Firstly, I show that the parallel transport along a curve \(\gamma \) in a manifold, with respect to some linear connection, is bounded in terms of the length of the projection of \(\gamma \) to a manifold of one dimension lower. Secondly, I prove an extendability result for parallel sections in vector bundles, thus answering a question by Antonio J. Di Scala.

Keywords

Parallel transport Linear evolution equation Linear differential equation Bistability Uniform stability Bounded solutions 

Mathematics Subject Classification

Primary 34G10 47D06 Secondary 53B05 

Notes

Acknowledgments

I simply must thank Antonio J. Di Scala, for he keeps bringing beautiful mathematics to people (like me).

References

  1. 1.
    Adrianova, L.Ya.: Introduction to linear systems of differential equations. In: Translations of Mathematical Monographs, vol. 146, pp. x+204. American Mathematical Society, Providence (1995). ISBN: 0-8218-0328-XGoogle Scholar
  2. 2.
    Arendt, W., et al.: Vector-valued Laplace transforms and Cauchy problems. In: Monographs in Mathematics, vol. 96, pp. xii+523. Birkhäuser, Basel (2001). doi: 10.1007/978-3-0348-5075-9. ISBN: 3-7643-6549-8
  3. 3.
    Dalec’kii, J.L., Krein, M.G.: Stability of solutions of differential equations in Banach space. In: Translations of Mathematical Monographs, vol. 43, pp. vi+386. American Mathematical Society, Providence (1974)Google Scholar
  4. 4.
    Hartman, P.: Ordinary differential equations. In: Classics in Applied Mathematics, vol. 38, pp. xx+612. Birkhäuser, Boston (2002). Corrected reprint of the second (1982) edition. [MR0658490 (83e:34002)]. With a foreword by Peter Bates. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2002). doi: 10.1137/1.9780898719222. ISBN: 0-89871-510-5
  5. 5.
    Kirschner, T.: Extendability of parallel sections in vector bundles . J. Geom. Phys. 99, 201–217 (2016)Google Scholar
  6. 6.
    Lang, S.: Fundamentals of differential geometry. In: Graduate Texts in Mathematics, vol. 191, pp. xviii+535. Springer, New York, (1999). doi: 10.1007/978-1-4612-0541-8. ISBN: 0-387-98593-X
  7. 7.
    Lang, S.: Real and functional analysis. In: Graduate Texts in Mathematics, vol. 142, pp. xvi+508. Springer, New York (1993). doi: 10.1007/978-1-4612-0897-6. ISBN: 0-387-94001
  8. 8.
    Leoni, G.: A first course in Sobolev spaces. In: Graduate Studies in Mathematics, vol. 105, pp. xvi+607. American Mathematical Society, Providence (2009). ISBN: 978-0-8218-4768-8Google Scholar
  9. 9.
    Serrin, J., Varberg, D.E.: A general chain rule for derivatives and the change of variables formula for the Lebesgue integral. Am. Math. Mon. 76, 514–520 (1969). ISSN: 0002-9890Google Scholar
  10. 10.
    Vilms, J.: Connections on tangent bundles. J. Differ. Geom. 1, 235–243 (1967). ISSN: 0022-040XGoogle Scholar

Copyright information

© Foundation for Scientific Research and Technological Innovation 2016

Authors and Affiliations

  1. 1.Fakultät für MathematikUniversität Duisburg-EssenEssenGermany

Personalised recommendations